'Serotonin Syndrome': A Guide For Nurses.
Author: Jenny Kinsella
What are New Psychoactive Substances? (NPS)
New psychoactive substances previously known as ‘legal highs’ are existing illegal drugs that have had their molecular structure tweaked slightly. Examples include spice (synthetic cannabinoid) and Mephedrone (stimulant). The Psychoactive Substance Act came into place on 26th May 2016 making it illegal to purchase, supply or import any psychoactive susbstance intended for human consumption capable of producing a psychoactive effect.
What is Serotonin Syndrome?
Serotonin syndrome is a potentially fatal condition resulting from the dangerous increase in levels of serotonin in the body. This can be the result of illegal drug use, NPS use and less frequently SSRIs i.e. anti-depressants.
How Does it Present?
Have a look at the teaching document from our Toxicology Weekly Theme, it tells you the symptoms and signs to look out for!
What's The Treatment?
Treatment depends on the level of toxicity, and this may include cooling, benzodiazpeines and and other drugs depending on your department protocol. Highlight any suspected patient asap to any senior member of staff and patient should be in monitors or resus (ideally resus if severe toxicity).
Cyproheptadine: 12mg PO/NG stat then 8MG every 6 hours. This drug is a serotonin antagonist and therefore blocks the production of serotonin. It should be given orally, so may require an NG if the patient is unable to swallow. Chlorpromazine can be given instead if the oral route is not possible (see below).
Chlopromazine: 25MG IM (may drop BP). Antagonist neuroleptic that blocks Dopamine (neurotransmitter). Dampens response of Dopamine, reduces spasms (clonus) by working on the parasympathetic nerve impulses through anticholinergic effects. Has a short half life.
Diazepam: 10MG IV (large doses may be required) Muscle relaxant.
Lorazepam: 4MG IV (additional dose may be required). Muscle relaxant.
Dantrolene: 1-2.5MG/kg (Repeat up to 10MG/KG) Traditionally used for hyperthermia, however there is no current evidence for it's use.
Cooled IV fluids. Ice placed in bags over body in key areas – armpits, kidneys, groin. Antipyretics (Dantrolene) do not work. Accurate fluid balance charts to identify Rhabdomylosis. Regular observations to identify patient deterioration.
** IF PATIENT ARRESTS BE VIGILANT ABOUT MELTED ICE AND ELECTRICITY FROM DEFIB**
Always check drugs when advised to set up for RSI.
DO NOT USE FENTANYL/ALFENTANYL! Due to seretonergic action
DO NOT USE SUXAMETHONIUM! Due to probable hyperkalemia.
Recommendations: Rocuronium for induction 1MG/KG, Atracurium for ongoing muscle paralysis
These patient’s drop their BM very quickly despite regular dextrose replacement. Aim for 15min BM checks and 15 min Temp checks. These 2 measurements can change very quickly despite conscious efforts and indicate severe patient deterioration. Monitoring before RSI may prove difficult due to agitation but try to get regular BM and Temp if nothing else.
The key to patient survival is early identification, early intervention and definitive support. These patients can arrest so always have a defib nearby and summon for assistance if things quickly escalate.